Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 79, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 2, 2018, 5:07 PM MST for Gila County, Maricopa County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 5:07 PM MST (00:07 UTC)
- Expired
- Sep 2, 2018, 5:45 PM MST
- In force
- 38 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gila County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 72 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2835 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273
WUUS55 KPSR 030007
SVRPSR
AZC007-013-030045-
/O.NEW.KPSR.SV.W.0079.180903T0007Z-180903T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
507 PM MST SUN SEP 2 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
Maricopa County in south central Arizona...
* Until 545 PM MST.
* At 505 PM MST, a severe thunderstorm was located near Punkin
Center, or 9 miles east of Sycamore Creek, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sunflower, Punkin Center and Tonto Basin.
* This includes the following highways...
AZ Route 87 between mile markers 216 and 229.
AZ Route 188 between mile markers 254 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
If on or near area lakes, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3396 11139 3391 11128 3382 11118 3377 11124
3378 11139 3385 11149 3399 11143
TIME...MOT...LOC 0005Z 338DEG 12KT 3391 11132
HAIL...1.00IN
WIND...60MPH
$$
JS1 follow-up statement
756
WWUS55 KPSR 030040
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
540 PM MST SUN SEP 2 2018
AZC007-013-030049-
/O.EXP.KPSR.SV.W.0079.000000T0000Z-180903T0045Z/
Gila AZ-Maricopa AZ-
540 PM MST SUN SEP 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR GILA AND MARICOPA COUNTIES
WILL EXPIRE AT 545 PM MST...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 3396 11139 3391 11128 3382 11118 3377 11124
3378 11139 3385 11149 3399 11143
TIME...MOT...LOC 0039Z 338DEG 12KT 3381 11127
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:01 PM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 2, 2:01 PM MST, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 201 PM MST Sun Sep 2 2018 .SYNOPSIS... Isolated to scattered showers and thunderstorms will be possible tonight from Phoenix eastward. Storm chances decrease through middle part of the week with only limited chances across the high terrain. High temperatures will hover slightly below normal through Wednesday before rising to slightly above normal by the end of the work week. && .DISCUSSION... Latest water vapor imagery depicts much drier air aloft across the Mojave Desert associated with an elongated vort max embedded within a broad trough across the Desert Southwest. Surface dewpoints are generally in the upper 50s and lower 60s, however latest ACARS soundings from KPHX indicate that the moisture drops off dramatically above 850 mb. The aforementioned trough is inducing a weak area of low pressure in the vicinity of Blythe below 700 mb. Subsequent cyclonic flow this evening will help to replenish the low-level moisture that will inevitably be lost through mixing this afternoon. Latest CAMs are exhibiting a reasonable amount of variability, though the general consensus points to isolated to scattered showers and thunderstorms developing mainly across Maricopa and Pinal Counties tonight. Lift will be sufficient to overcome any CIN, given the arrival of an outflow boundary from the east. Vorticity-forced ascent will provide additional lift, even well after sunset, and perhaps even after midnight. PoPs were consequently increased for tonight. Any storms that develop will be capable of producing very strong winds. Relatively cool air aloft associated with the upper trough will also support fatter CAPE and storms capable of producing hail. && .PREVIOUS DISCUSSION... The upper level trough will shift a bit to the east on Monday with the trough axis situated across central Arizona. This will bring an end of storm chances to the lower deserts, but we should see more storm activity across the high terrain of eastern Arizona where upper level dynamics will again be favorable. By Tuesday, the trough lifts northeastward into New Mexico, but broad scale troughing over the Desert Southwest and lingering moisture should still be enough for a few isolated storms across the high terrain. High temperatures through Tuesday will remain a couple degrees below normals, but the lower deserts will still top 100 degrees each day. A drier westerly flow starting Wednesday will push much of the available moisture into New Mexico leaving little storm activity across the eastern Arizona high terrain through Friday. Upper level heights will also gradually creep upward as a strong Pacific ridge shifts closer to the Southwestern U.S. The drier conditions and increasing heights will help to push daytime highs above seasonal normals starting Thursday. At this point it seems the Pacific high center should stay well to our west keeping highs from reaching 110 degrees, but some locations across southeast California may get close Friday and Saturday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: No aviation impacts into the afternoon hours with just FEW-SCT mid and high clouds. Expecting to see more thunderstorm activity along the higher terrain to the north, east, and southeast compared to previous nights. Main effect on area terminals will be the possibility of an outflow boundary out of the east, primarily after 03/00Z. Confidence continues to grow that isolated showers and thunderstorms could be possible over the terminals tonight, especially across the East Valley. It looks like the greatest potential for storms will be after 00Z for KIWA and after 03Z for SDL and PHX. Otherwise, an easterly component will be maintained longer into the afternoon than usual. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation impacts through the TAF period under mostly clear skies. Winds will follow a persistence pattern favoring a general south to southeasterly direction. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: A warming and drying trend is expected across the Desert Southwest as high pressure becomes reestablished in the eastern Pacific. Showers and thunderstorms are not anticipated, except perhaps across the higher terrain east of Phoenix next weekend. RHs will generally drop into the teens each afternoon, while winds will remain well below critical thresholds. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hirsch PREVIOUS DISCUSSION...Kuhlman AVIATION...Rogers/Hernandez FIRE WEATHER...Hirsch
In the hours before
Special weather statement, Sep 2, 4:03 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
403 PM MST SUN SEP 2 2018
AZZ538-540-553-554-559-022345-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-Tonopah Desert AZ-West Pinal County AZ-
403 PM MST SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
445 PM MST/445 PM PDT/...
At 401 PM MST/401 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Maricopa, or 20 miles southwest of Sun Lakes,
moving northeast at 10 mph.
Winds in excess of 30 mph along with blowing dust and reduced
visibilities down to one and a quarter miles will be possible with
this storm.
Locations impacted include...
Avondale, Goodyear, Buckeye, Maricopa, Perryville, Estrella Sailport,
Liberty, Estrella Mountain Park, Estrella Mountain Ranch, Rainbow
Valley, Ak-Chin Village and Mobile.
This includes the following highways...
AZ Interstate 10 between mile markers 114 and 122.
AZ Route 238 between mile markers 30 and 44.
AZ Route 85 between mile markers 146 and 149.
LAT...LON 3291 11215 3302 11221 3310 11241 3319 11262
3325 11263 3345 11262 3348 11248 3337 11239
3327 11224 3319 11209 3311 11198 3297 11196
3292 11205
TIME...MOT...LOC 2301Z 243DEG 7KT 3300 11212
JSSpecial weather statement, Sep 2, 4:47 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
447 PM MST SUN SEP 2 2018
AZZ540-543-544-550-030030-
South Mountain/Ahwatukee AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
447 PM MST SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 530 PM
MST...
At 446 PM MST, Doppler radar was tracking a strong thunderstorm over
Phoenix International Raceway, or near Avondale, moving northeast at
5 mph.
Winds in excess of 35 mph along with blowing dust and reduced
visibilities down to one and one quarter miles will be possible with
this storm.
Locations impacted include...
Phoenix, Glendale, Avondale, Goodyear, El Mirage, Tolleson,
Youngtown, Laveen, Cashion, Sun City, Litchfield Park, Glendale
Sports Complex, Luke AFB, South Phoenix, Arizona State Fairgrounds,
South Mountain Park, Phoenix International Raceway, Downtown Peoria,
Downtown Phoenix and Downtown Glendale.
This includes the following highways...
AZ Interstate 10 between mile markers 124 and 145.
AZ Interstate 17 between mile markers 196 and 204.
US Highway 60 between mile markers 147 and 160.
LAT...LON 3357 11216 3347 11207 3334 11204 3329 11228
3347 11246 3357 11234 3356 11231 3359 11231
3362 11227
TIME...MOT...LOC 2346Z 232DEG 5KT 3339 11230
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 5:00 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 45 min |
| Sep 2, 5:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Sep 2, 5:25 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 95 min |
| Sep 2, 5:31 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Sep 2, 5:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 2, 5:42 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 48 min |
| Sep 2, 5:48 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 57 min |
| Sep 2, 5:52 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Sep 2, 5:57 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Sep 2, 6:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 45 min |
| Sep 2, 6:07 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 26 min |
| Sep 2, 6:12 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Sep 2, 6:20 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 115 min |
| Sep 2, 6:26 PM MST | Areal Flood Advisory | PSR | Gila | 2 hr |
| Sep 2, 6:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Sep 2, 6:48 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Sep 2, 7:07 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Sep 2, 7:27 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 2, 7:38 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Sep 2, 7:47 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 43 min |
| Sep 2, 7:55 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Sep 2, 8:07 PM MST | Areal Flood Advisory | PSR | Maricopa | 111 min |
| Sep 2, 10:04 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Sep 2, 11:09 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 3, 3:29 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Sep 3, 4:02 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Sep 3, 4:16 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Sep 3, 4:22 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Sep 3, 4:53 PM MST | Special Weather Statement | PSR | Gila | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.